Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 16, NWS Denver/Boulder, CO

September 1, 2006Elbert County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 1, 2006, 9:29 PM MDT for Elbert County, Colorado. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2006, 9:29 PM MDT (03:29 UTC)
Expired
Sep 2, 2006, 3:30 AM MDT
In force
6 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Elbert County, CO

The radar

The Denver radar (KFTG), 70 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 020330
FFWBOU
COC039-020930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
929 PM MDT FRI SEP 1 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 330 AM MDT SATURDAY

* AT 929 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ALONG GODFREY GULCH FROM JUST WEST OF CEDAR POINT TO AGATE.
  BOTH COUNTY ROAD 134 WEST OF CEDAR POINT AND COUNTY ROAD
  153 ONE HALF MILE SOUTH OF AGATE WERE CLOSED DUE TO HIGH WATER.
  AT BOTH LOCATIONS...WATER WAS FLOWING AT AN ESTIMATED DEPTH OF 
  2 FEET AND ACROSS 200 TO 300 YARDS OF ROAD.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGATE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER CLIMB TO HIGHER GROUND.

LAT...LON 3933 10383 3948 10394 3947 10398 3933 10396

$$
BARJENBRUCH
2 follow-up statements
000 
WGUS75 KBOU 020606
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1202 AM MDT SAT SEP 2 2006

COC039-020930-
ELBERT CO-
1202 AM MDT SAT SEP 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT FOR EAST
CENTRAL ELBERT COUNTY...

AT 1202 AM MDT...FLOODING WAS CONTINUING ALONG GODFREY GULCH FROM 
JUST WEST OF CEDAR POINT TO AGATE. BOTH COUNTY ROAD 134 WEST OF 
CEDAR POINT AND COUNTY ROAD 153 SOUTH OF AGATE WERE CLOSED DUE TO 
HIGH WATER. AT BOTH LOCATIONS...WATER WAS FLOWING AT AN ESTIMATED 
DEPTH OF 2 FEET AND ACROSS 200 TO 300 YARDS OF ROAD. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AGATE.

FLOODING IS NOT EXPECTED DOWNSTREAM OF AGATE...BUT INTERESTS ALONG 
EAST BIJOU CREEK IN NORTHERN ELBERT AND ARAPAHOE COUNTIES CAN EXPECT 
SIGNIFICANT RISES IN THE CREEK TONIGHT AS THE RUNOFF MOVES 
DOWNSTREAM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3933 10383 3948 10394 3947 10398 3933 10396

$$

GIMMESTAD
000 
WGUS75 KBOU 020923
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
322 AM MDT SAT SEP 2 2006

COC039-020932-
ELBERT CO-
322 AM MDT SAT SEP 2 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 AM MDT FOR EAST CENTRAL
ELBERT COUNTY...

FLOOD WATERS HAVE SUBSIDED AND FLASH FLOODING IS NO LONGER EXPECTED.
DRIVERS SHOULD BE ALERT FOR POSSIBLE DAMAGE TO RURAL ROADS IN AREAS 
WEST OF LIMON AND SOUTH OF AGATE THIS MORNING FROM YESTERDAYS RAINS.

LAT...LON 3933 10383 3948 10394 3947 10398 3933 10396

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:30 PM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM MDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT FRI SEP 1 2006

...CORRECTION TO FIRST PARAGRAPH...

.SHORT TERM DISCUSSION...STRONG AUTUMN-LIKE COLD FRONT QUICKLY
MAKING ITS WAY SOUTH THROUGH NERN CO ATTM...WITH THE LEADING EDGE OF
UNSEASONABLY COOL BNDRY LAYER AIR SPILLING DOWN OFF THE CHEYENNE
RIDGE ON GUSTY N/NELY WINDS. HOWEVER EXTENSIVE BANK OF LOW CLOUDS
HAVE YET TO SPILL OVER THE RIDGE...BUT ONLY A MATTER OF TIME ONCE
SFC WINDS TURN MORE NELY. NEXT FEW HOURS BIGGEST CONCERN WILL BE THE
POTENTIAL FOR SVR T-STORMS IN HIGH CAPE AIR IN ELBERT...LINCOLN AND
SRN WASHINGTON COUNTIES. LATEST LAPS RUN INDICATES CAPE VALUES
UPWARDS OF 2000 J/KG CENTERED NEAR LIMON. SHOULD ALSO SEE THE
VERTICAL WIND SHEAR PROFILE IN THIS AREA BECOMING MORE FAVORABLE FOR
STRONG UPDRAFT FORMATION AS THE FRONT GETS CLOSER. DAMAGING HAIL
LOOKS TO BE MAIN SVR WX THREAT...BUT WOULDN/T RULE OUT A BRIEF
TORNADO AND LOCALLY HVY RAINFALL. POST-FRONTAL AIRMASS APXMTLY
5000-6000 FT DEEP...AND SO AREAS WEST OF THE CONT DVD SHOULD SEE
LITTLE IF ANY IMPACT FROM THIS FRONTAL SYSTEM. BY THIS EVENING...
NERN CO PLAINS INCLUDING THE I-25 URBAN CORRIDOR WILL PRETTY MUCH
BECOME SOCKED IN WITH LOW CLOUDS. COULD SEE CIGS IN THE DENVER METRO
AREA AS LOW AS A COUPLE HUNDRED FT AGL BY THIS EVENING. STORM
CHANCES SHOULD QUICKLY DIMINISH FM NORTH-TO-SOUTH AS THE COLD AIR
AND LOW CLOUDS MOVE IN. OVERNIGHT...SHOULD ALSO SEE PATCHY/AREAS OF
FOG FORMING ON THE PLAINS WITH LOWEST VSBYS IN LINCOLN AND ELBERT
COUNTIES WHERE LOW-LVL WINDS GRADUALLY BECOME SELY...WHICH WOULD
FAVOR ADVECTION FOG DVLPMNT.

ON SATURDAY...MODELS HANG ONTO LOW-LEVEL MOISTURE UP ALONG THE FRONT
RANGE DURING THE MORNING HRS WITH WEAK E-SELY UPSLOPE FLOW. CAN/T
ARGUE WITH THAT. THEREFORE WILL KEEP SCT-BROKEN LOW CLOUD COVERAGE
IN THIS AREA AT LEAST THROUGH MID-MORNING. OTHERWISE...COLD UPR LVL
TROUGH CURRENTLY PASSING OVER WY/NRN CO BARELY MOVES JUST EAST OF
THE AREA BY LATE AFTERNOON. HOWEVER DRIER MID-LVL AIR MOVING DOWN
WEST SIDE OF TROUGH SHOULD GO INTO CLEARING SKIES ON THE PLAINS BY
AFTERNOON. DAYTIME TEMPS SHOULD REMAIN UNSEASONABLY COOL WITH MAX
TEMPS EAST OF THE MTNS 10-15F BELOW NORMAL.

.LONG TERM DISCUSSION...SAT NGT-MON...MDLS BUILD UPR RDG OVR CNTRL
RCKYS THRU PRD.  THE AMS ACRS THE AREA WILL BCM DRY AND SUBSIDENT.
TEMPS WILL WARM TO ARND SEASONAL NORMS BY MON.  WILL GENLY FVR THE
WRMR GFS MOS TEMPS OVER THE MUCH COOLER ETA VALUES.

IN XTENDED PRD...TUE-FRI...MDLS MAINTAIN UPR RDG OVR WRN U.S. ALG
WITH PERSISTENT NWLY FLO ALF ACRS CNTRL RCKYS.  GFS IS SUGGESTIVE
OF A SLGT CHC OF PCPN DURING AFTNS AND EVES ON WED AND THU MAINLY
OVR MTNS IN ASSOC WITH WK SHT WV...SO WILL KEEP A MENTION OF THIS
IN FCST.  TEMPS WILL BE ARND SEASONAL NORMS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/GARD...WFO BOULDER
Hazardous weather outlook, Sep 1, 11:04 AM MDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT FRI SEP 01 2006

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT FRI SEP 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT POISED JUST NORTH OF THE COLORADO STATE LINE
WILL DROP SOUTH THROUGH NORTHEAST COLORADO DURING THE AFTERNOON.
AHEAD OF THIS FRONTAL BOUNDARY...AMPLE SUNSHINE AND SURFACE
DEWPOINTS IN THE 50S WILL PRODUCE A FAVORABLE ENVIRONMENT FOR SHOWER
AND THUNDERSTORMS ON THE PLAINS THIS AFTERNOON. LOOK FOR SCATTERED
STORMS TO FORM AS THIS COLD FRONT MOVES SOUTH THROUGH THE AREA. A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL AND
BRIEF HEAVY RAIN. AFTER PASSAGE OF THE COLD FRONT WATCH FOR STEADILY
FALLING TEMPERATURES...WIDE SPREAD LOW CLOUDS AND SCATTERED LIGHT
RAIN SHOWERS FROM THE FRONT RANGE EASTWARD. AFTER MIDNIGHT PATCHY
FOG ON THE PLAINS MAY REDUCE VISIBILITIES TO LESS THAN A MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GARD...WFO BOULDER

In the hours before

Local storm report, Sep 1, 3:41 PM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT FRI SEP 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             12 W AGATE              39.47N 104.18W
09/01/2006  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

&&

CLB
Local storm report, Sep 1, 7:38 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
738 PM MDT FRI SEP 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      4 SE CEDAR POINT        39.31N 103.76W
09/01/2006                   ELBERT             CO   TRAINED SPOTTER

            WATER FLOWING OVER HIGHWAY 86 NEAR RAILROAD TRACK JUST
            WEST OF I-70 EXIT 352.

0551 PM     FLASH FLOOD      7 S AGATE               39.37N 103.95W
09/01/2006                   ELBERT             CO   TRAINED SPOTTER

            RUNNING WATER THREE TO FOUR FEET DEEP OVER AN AREA OF 300
            YARDS.

0310 PM     HAIL             12 W AGATE              39.47N 104.18W
09/01/2006  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:24 PM MDTFlash Flood WarningBOUElbert2 hr

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.